Control of crack propagation by shape-topological optimization

Journal article


Publication Details

Author(s): Leugering G, Sokolowski J, Zochowski A
Journal: Discrete and Continuous Dynamical Systems
Publisher: American Institute of Mathematical Sciences (AIMS)
Publication year: 2015
Volume: 35
Journal issue: 6
Pages range: 2625--2657
ISSN: 1078-0947


Abstract


An elastic body weakened by small cracks is considered in the framework of unilateral variational problems in linearized elasticity. The frictionless contact conditions are prescribed on the crack lips in two spatial dimensions, or on the crack faces in three spatial dimensions. The weak solutions of the equilibrium boundary value problem for the elasticity problem are determined by minimization of the energy functional over the cone of admissible displacements. The associated elastic energy functional evaluated for the weak solutions is considered for the purpose of control of crack propagation. The singularities of the elastic displacement field at the crack front are characterized by the shape derivatives of the elastic energy with respect to the crack shape within the Griffith theory. The first order shape derivative of the elastic energy functional with respect to the crack shape, i.e., evaluated for a deformation field supported in an open neighbourhood of one of crack tips, is called the Griffith functional. The control of the crack front in the elastic body is performed by the optimum shape design technique. The Griffith functional is minimized with respect to the shape and the location of small inclusions in the body. The inclusions are located far from the crack. In order to minimize the Griffith functional over an admissible family of inclusions, the second order directional, mixed shape-topological derivatives of the elastic energy functional are evaluated. The domain decomposition technique is applied to the shape and topological sensitivity analysis of variational inequalities. The nonlinear crack model in the framework of linear elasticity is considered in two and three spatial dimensions. The boundary value problem for the elastic displacement field takes the form of a variational inequality over the positive cone in a fractional Sobolev space. The variational inequality leads to a problem of metric projection over a polyhedric convex cone, so the concept of conical differentiability applies to shape and topological sensitivity analysis of variational inequalities under consideration.



FAU Authors / FAU Editors

Leugering, Günter Prof. Dr.
Lehrstuhl für Angewandte Mathematik


Additional Organisation
Exzellenz-Cluster Engineering of Advanced Materials


External institutions
Polska Akademia Nauk (PAN) / Polish Academy of Sciences
Université de Lorraine


How to cite

APA:
Leugering, G., Sokolowski, J., & Zochowski, A. (2015). Control of crack propagation by shape-topological optimization. Discrete and Continuous Dynamical Systems, 35(6), 2625--2657. https://dx.doi.org/10.3934/dcds.2015.35.2625

MLA:
Leugering, Günter, Jan Sokolowski, and Antoni Zochowski. "Control of crack propagation by shape-topological optimization." Discrete and Continuous Dynamical Systems 35.6 (2015): 2625--2657.

BibTeX: 

Last updated on 2018-10-08 at 23:56